Bosentan (Tracleer) May Cause Hepatotoxicity
March 3, 2006
The FDA and Actelion have revised the product labeling for bosentan (Tracleer) to include additional information about hepatotoxicity, based on rare postmarketing reports. Liver failure, cirrhosis, and increases in liver function test values have been reported. Pharmacists and prescribers are now required to give patients a Medication Guide when any bosentan prescription is dispensed.
To reduce the risk of severe toxicity, monitor liver function tests at least monthly throughout therapy and follow dosage adjustment guidelines. The product labeling contains specific monitoring and dosage adjustment recommendations for patients who develop increased liver function tests. More details are available at the following links:
- MedWatch Alert:
- Letter to Healthcare Professionals:
- Revised Package Insert:
- Patient Medication Guide:
The FDA requires the distribution of Medication Guides for drugs determined to be a serious and significant public health concern. This requirement applies primarily to medications dispensed in the outpatient setting (refer to Code of Federal Regulations 21CFR208.1). However, it may be appropriate to educate inpatients about the potential hazards of prescription medications, at the clinician’s discretion. The complete list of drugs that require a Medication Guide as part of the FDA-regulated product labeling is available online at: http://www.fda.gov/Drugs/DrugSafety/ucm085729.htm.
March 3, 2006; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.